North Carolina, 2012

Flash Flood in North Carolina, July 30, 2012

July 30, 2012 · NWS RAH · 1 event in 1 county or zone

With an upper level disturbance approaching from the northwest, convection initiated during peak heating along a stalled front draped across the Coastal Plain. With a very moist air mass in place (precipitable water values approaching 2 inches), these storms produced very heavy rain, even resulting in flash flooding across the Raleigh metro area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

With an upper level disturbance approaching from the northwest, convection initiated during peak heating along a stalled front draped across the Coastal Plain. With a very moist air mass in place (precipitable water values approaching 2 inches), these storms produced very heavy rain, even resulting in flash flooding across the Raleigh metro area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 30, 2:40 PM EST, 1 hour 22 minutes earlier.

Area forecast discussion, Jul 30, 2:40 PM EST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
340 PM EDT MON JUL 30 2012

.SYNOPSIS...
A STATIONARY FRONT OVER EASTERN NORTH CAROLINA WILL SLOWLY WEAKEN
LATE TODAY THROUGH TONIGHT. A SERIES OF UPPER LEVEL DISTURBANCES
WILL MOVE SOUTHEAST THROUGH THE REGION THROUGH WEDNESDAY... THEN
UPPER LEVEL HIGH PRESSURE WILL BUILD IN FROM THE WEST LATE IN THE
WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 320 PM MONDAY...

REST OF THE AFTERNOON THROUGH TONIGHT... THE DIFFUSE LOW-LEVEL
FRONTAL ZONE PERSISTS OVER CENTRAL NC THIS AFTERNOON WITH A BROAD
CORRIDOR OF LOW LEVEL MASS CONVERGENCE AND 70+ SURFACE DEW POINTS
FROM THE TRIANGLE SOUTH AND EAST. STORM COVERAGE HAS BEEN GREATEST
FROM RALEIGH SOUTH AND EAST WITHIN THE AREA OF BEST MOISTURE AND
INSTABILITY... AND ADDITIONAL SCATTERED CONVECTION OVER THE HIGHER
TERRAIN HAS LARGELY HELD TO OUR NW. STORMS HAVE BEEN PROPAGATING
TOWARD THE WEST... DRIVEN LARGELY BY THE LOW LEVEL WIND FIELD AND
OUTFLOW MOVEMENT. WILL PLACE THE HIGHEST CHANCES OF SHOWERS/STORMS
INITIALLY OVER THE SOUTH AND EAST... TRANSLATING INTO THE WESTERN
PIEDMONT OVER THE NEXT SEVERAL HOURS AS THE OUTFLOWS SPREAD WESTWARD
AND WITH PARTIAL CONTRIBUTION TO LIFT FROM WANING DPVA WITH THE WEAK
WAVE NOW APPROACHING THE SRN APPALACHIANS. THIS FOLLOWS THE
SIMULATED REFLECTIVITY PATTERN OF THE LATEST 4 KM WRF-NMM AND
WRF-ARW. DEEP LAYER SHEAR OVER CENTRAL NC REMAINS SMALL AND
INSTABILITY MARGINAL WITH UNIMPRESSIVE MID LEVEL LAPSE RATES... THUS
ANY VIGOROUS UPDRAFTS SHOULD BE SHORT-LIVED AND ISOLATED WITH ONLY A
MINOR THREAT OF STRONG-WIND-GENERATING STORMS. EXPECT ACTIVITY TO
WIND DOWN WITHIN A FEW HOURS AFTER NIGHTFALL WITH LOSS OF HEATING
AND THE ABSENCE OF ANY LARGE SCALE FORCING FEATURES... AS WELL AS
WITH THE DEPARTURE OF A WEAK SURFACE LOW ALONG THE FRONT WHICH
TRACKS NORTHEASTWARD AND OFF THE NE NC COAST LATE TONIGHT. MODELS
DEPICT THE VORTICITY MAXIMUM NOW OVER THE MIDWEST DROPPING SOUTHEAST
AROUND THE PERIPHERY OF THE TX PANHANDLE ANTICYCLONE INTO AL/GA LATE
TONIGHT... BUT MUCH OF THIS ASSOCIATED CONVECTION SHOULD HOLD WEST
AND SOUTH OF THE CWA. THE LIGHT/VARIABLE WINDS AND HIGH SURFACE RH
TONIGHT ALONG WITH LIMITED MID-HIGH CLOUDS WILL FACILITATE FOG
DEVELOPMENT LATE TONIGHT. LOWS 68-72. -GIH

&&

.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
AS OF 340 PM MONDAY...

THE MEAN MID LEVEL TROUGH OVER ERN NOAM STEADILY SHARPENS OVER AND
JUST EAST OF THE APPALACHIANS THROUGH TUESDAY NIGHT. THE NAM AND GFS
AGREE ON A CONVECTIVE COMPLEX TRACKING SOUTHEASTWARD TO THE
SOUTHWEST OF NC EARLY TUESDAY MORNING... WHILE TO OUR EAST... THE
LOW LEVEL FRONTAL ZONE IS EXPECTED TO PERSIST WHILE CONTINUING TO
SLOWLY WEAKEN... AS A MID LEVEL VORTICITY MAXIMUM SHEARS OFF TO THE
NORTHEAST AWAY FROM THE FORECAST AREA. BETWEEN THESE TWO SYSTEMS...
A VERY WEAK AND NARROW SURFACE RIDGE WILL EXTEND THROUGH CENTRAL
NC... AND MODELS SHOW A RELATIVE MINIMUM IN QPF OVER NORTH CENTRAL
NC WITH NEUTRAL TO SINKING VERTICAL MOTION. WITH MODEL CONSENSUS ON
BETTER COVERAGE ACROSS THE SOUTH AND EVENTUALLY EASTERN CWA OVER
WHICH HIGHER PW VALUES WHERE SPREAD... HAVE PLACED GOOD CHANCE POPS
HERE WITH LOWER CHANCES IN THE NORTH... LASTING INTO THE NIGHTTIME
HOURS AS MID LEVEL HEIGHT FALLS (HOWEVER MEAGER) PERSIST. HIGHS
87-92 AND LOWS 68-72. -GIH

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
AS OF 212 PM MONDAY...

THE SYNOPTIC PATTERN OVER THE CAROLINAS AND MID-ATLANTIC WED-MON
WILL BE CHARACTERIZED INITIALLY (WED) BY NW FLOW ALOFT...
TRANSITIONING (THU-MON) TO RELATIVELY LIGHT/VARIABLE FLOW ALOFT AS
THE UPPER LEVEL RIDGE OVER THE CENTRAL CONUS FLATTENS AND EXTENDS
EAST TOWARD THE CAROLINAS/SOUTHEAST. PRECIP CHANCES...I.E. THE
TIMING/LOCATION/COVERAGE OF CONVECTION...WILL BE HIGHLY DEPENDENT ON
THE EVOLUTION OF SMALL AMPLITUDE DISTURBANCES PROGRESSING SOUTHEAST
FROM THE UPPER MIDWEST/CENTRAL MS RIVER VALLEY INTO THE MID-ATLANTIC
AND CAROLINAS ON WED...WITH A POTENTIAL FOR ENHANCED COVERAGE AND
ISOLATED SEVERE WEATHER WED AFTERNOON/EVENING...THOUGH UNCERTAINTY
REMAINS ABOVE NORMAL. PRECIP CHANCES SHOULD BECOME MORE ISOLATED IN
NATURE THU-MON AS THE MAIN BELT OF WESTERLIES SHIFTS FURTHER NORTH
INTO THE MID-ATLANTIC AND FORCING BECOMES INCREASINGLY CONFINED TO
THE PIEDMONT TROUGH/SEABREEZE...MORE TYPICAL FOR THIS TIME OF YEAR.
WILL INDICATE CHANCES FOR SHOWERS/STORMS SLIGHTLY ABOVE CLIMATOLOGY
IN THE 30-40% RANGE WED...WITH A SLIGHT CHANCE (20%) PERSISTING WED
NIGHT DUE TO CONTINUED NW FLOW ALOFT. ON THU-MON WILL TREND CLOSER
TOWARD CLIMATOLOGY W/REGARD TO CHANCES FOR CONVECTION (20% DURING
THE AFTERNOON AND EARLY EVENING). TEMPERATURES WILL PRIMARILY DEPEND
ON THE EVOLUTION OF CONVECTION AND ASSOCIATED CLOUD COVER WED...WITH
1000-850 MB THICKNESSES SUGGESTING NEAR-NORMAL HIGHS AND LOWS...IN
THE UPPER 80S TO LOWER 90S AND UPPER 60S TO LOWER 70S. SLIGHTLY
ABOVE NORMAL TEMPS (LOWER/MID 90S) WILL BE POSSIBLE THU-MON GIVEN A
RELATIVELY DECREASED POTENTIAL FOR CONVECTION AND RISING HEIGHTS
(MARGINALLY) ALOFT. AT THIS TIME WILL INDICATE HIGHS NEAR OR
SLIGHTLY ABOVE CLIMATOLOGY...IN THE LOWER 90S...WITH LOWS IN THE
UPPER 60S TO LOWER 70S. -VINCENT

&&

.AVIATION /17Z MONDAY THROUGH FRIDAY/...
AS OF 1210 PM MONDAY...

VFR CONDITIONS WILL DOMINATE THIS AFTERNOON AND EVENING... WITH A
CHANCE OF MVFR OR IFR CIGS/VSBYS LATE TONIGHT INTO EARLY TUESDAY
MORNING... HOWEVER THE CONDITIONS AT INDIVIDUAL AIRPORTS WILL HINGE
ON THE PROXIMITY OF SCATTERED STORMS. THIS MORNING'S SCATTERED TO
BROKEN CLOUDS BASED BELOW 3 THOUSAND FT AGL WERE PRODUCED BY HIGH
LOW-LEVEL MOISTURE AND HIGH SURFACE DEWPOINTS POOLING TO FOCUS QUICK
DEVELOPMENT OF LOW-BASED CONVECTIVE CLOUDS WITH DAYTIME HEATING.
THESE CIGS WILL CONTINUE TO EXPAND AREALLY BUT RISE SLOWLY AND WILL
REMAIN UNIFORM VFR AT ALL FORECAST SITES. SCATTERED STORMS WILL
IMPACT FAY FIRST... ALTHOUGH ISOLATED STORMS WILL ALSO CONTINUE TO
DEVELOP NEAR RWI/RDU/GSO/INT THROUGH EARLY AFTERNOON... STEADILY
INCREASING IN NUMBER THROUGH MID TO LATE AFTERNOON. BRIEF WIND GUSTS
OVER 35 MPH ARE POSSIBLE WITH ANY OF THESE CELLS. STORMS SHOULD
REMAIN CIRCUMNAVIGABLE AT ALL SITES EXCEPT FAY... WHERE STORM
CLUSTERS ARE MORE LIKELY. BUT MOVEMENT OF STORMS IN CENTRAL NC WILL
BE DIFFICULT TO PINPOINT WITH CONVECTION APT TO DRIFT TOWARD THE
SOUTHWEST OR WEST STEERED BY THE MEAN LOW LEVEL FLOW AND/OR DRIVEN
BY OUTFLOWS. AFTER STORMS DECREASE IN NUMBER AND STRENGTH THIS
EVENING... RESIDUAL LOW LEVEL MOISTURE AND LIGHT WINDS WILL
FACILITATE IFR FOG DEVELOPMENT AND PATCHY STRATUS AREAWIDE...
ALTHOUGH INT/GSO MAY SEE A LESSER RISK OF FOG GIVEN THE SLIGHTLY
LOWER NEAR-SURFACE MOISTURE AND POSSIBLE HIGHER CLOUDS TO LIMIT
RADIATIONAL COOLING.

LOOKING BEYOND 18Z TUESDAY... ANY ADVERSE AVAIATION CONDITIONS WILL
LIFT AND MIX OUT BY MID MORNING TUESDAY. VFR CONDITIONS WILL
DOMINATE THROUGH THE END OF THE WEEK... ALTHOUGH SCATTERED STORMS
PRODUCING LOCAL BRIEF GUSTY WINDS AND MVFR CONDITIONS ARE AGAIN
ANTICIPATED TUESDAY AFTERNOON... AND WEDNESDAY AS WELL. A DECREASE
IN DAILY AFTERNOON/EARLY EVENING STORMS IS EXPECTED FOR THURSDAY
THROUGH SATURDAY AS MID LEVEL HIGH PRESSURE BEGINS TO PUSH INTO THE
AREA FROM THE WEST. -GIH

&&

.CLIMATE...
THROUGH JULY 29...THE AVERAGE MONTHLY TEMPERATURE AT KRDU IS 83.8
DEGREES. THE WARMEST JULY ON RECORD IS 83.7 DEGREES...SET JUST
LAST YEAR. CONSIDERING EXPECTED HIGHS AND LOWS OVER THE NEXT
COUPLE OF DAYS...THIS JULY SHOULD EITHER BE THE WARMEST OR JUST
SHY OF THE WARMEST JULY ON RECORD.

AT KGSO...THE AVERAGE MONTHLY TEMPERATURE THROUGH JULY 29 IS 81.5
DEGREES. THIS IS CURRENTLY THIRD WARMEST...A HALF DEGREE WARMER THAN
THE 81.0 AVERAGE TEMPERATURE OF 2011...BUT WELL BELOW THE 82.6
RECORD OF 1893. CONSIDERING EXPECTED HIGHS AND LOWS OVER THE NEXT
COUPLE OF DAYS...IT APPEARS LIKELY THAT THE AVERAGE JULY TEMPERATURE
WILL RANK IN THE TOP THREE.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...HARTFIELD
NEAR TERM...HARTFIELD
SHORT TERM...HARTFIELD
LONG TERM...VINCENT
AVIATION...HARTFIELD
CLIMATE...DJF
Hazardous weather outlook, Jul 30, 1:52 PM EST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
252 PM EDT MON JUL 30 2012

NCZ007>011-021>028-038>043-073>078-083>086-088-089-311200-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
252 PM EDT MON JUL 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AN ISOLATED STRONG STORM OR TWO IS POSSIBLE FROM THE TRIANGLE
REGION TO THE SOUTH AND EAST FROM MID AFTERNOON THROUGH EARLY THIS
EVENING. LOCALLY HEAVY DOWNPOURS AND WINDS GUSTS OVER 40 MPH ARE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED TUESDAY AND WEDNESDAY
AFTERNOON. A FEW STORMS MAY BECOME SEVERE WITH A MAIN THREAT OF
DAMAGING WIND GUSTS.

GIH

In the hours before

Special weather statement, Jul 30, 1:27 PM EST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
227 PM EDT MON JUL 30 2012

NCZ028-043-301915-
EDGECOMBE-WILSON-
227 PM EDT MON JUL 30 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS WILSON AND EDGECOMBE
COUNTIES THROUGH 315 PM EDT...

AT 228 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
SARATOGA...OR ABOUT 10 MILES NORTHWEST OF FARMVILLE...MOVING WEST AT
5 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE WILLBANKS...SARATOGA.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

THIS INCLUDES INTERSTATE 95 BETWEEN EXITS 116 AND 121.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

&&

LAT...LON 3571 7759 3557 7781 3559 7783 3559 7801
      3574 7810 3580 7798 3579 7758
TIME...MOT...LOC 1828Z 084DEG 6KT 3568 7773

ELLIS
Special weather statement, Jul 30, 1:32 PM EST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
232 PM EDT MON JUL 30 2012

NCZ074-075-083-084-086-301930-
ANSON-HOKE-MONTGOMERY-MOORE-RICHMOND-
232 PM EDT MON JUL 30 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS RICHMOND...MOORE...
MONTGOMERY...ANSON AND HOKE COUNTIES THROUGH 330 PM EDT...

AT 232 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
CAMERON...OR ABOUT 11 MILES EAST OF CARTHAGE...MOVING SOUTHWEST AT 5
MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE CAMERON...VASS...
WHISPERING PINES.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

&&

LAT...LON 3521 8026 3515 8022 3517 8020 3515 8016
      3519 8011 3515 8007 3518 8005 3526 8010
      3549 7939 3550 7934 3547 7936 3535 7927
      3531 7920 3527 7922 3518 7912 3503 7951
      3481 7992 3481 8032
TIME...MOT...LOC 1832Z 062DEG 6KT 3533 7924

ELLIS
Special weather statement, Jul 30, 1:50 PM EST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
250 PM EDT MON JUL 30 2012

NCZ040>042-076-077-301945-
CHATHAM-HARNETT-JOHNSTON-LEE-WAKE-
250 PM EDT MON JUL 30 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS HARNETT...JOHNSTON...WAKE...
LEE AND CHATHAM COUNTIES THROUGH 345 PM EDT...

AT 250 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
BUIES CREEK...OR ABOUT OVER LILLINGTON...MOVING WEST AT 5 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE BUIES CREEK...
LILLINGTON.

HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 50 MPH.
HALF INCH DIAMETER HAIL.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 306 AND 328.

THIS INCLUDES INTERSTATE 95 BETWEEN EXITS 70 AND 102.

THIS INCLUDES US HIGHWAY 1 BETWEEN EXITS 69 AND 78.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3527 7922 3531 7919 3535 7927 3540 7929
      3547 7936 3554 7932 3556 7920 3563 7912
      3561 7896 3581 7827 3561 7813 3541 7833
      3530 7858 3525 7862 3527 7879 3519 7908
TIME...MOT...LOC 1850Z 084DEG 6KT 3541 7873

ELLIS
Special weather statement, Jul 30, 2:30 PM EST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
330 PM EDT MON JUL 30 2012

NCZ026-027-041>043-302030-
FRANKLIN-JOHNSTON-NASH-WAKE-WILSON-
330 PM EDT MON JUL 30 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS JOHNSTON...NASH...WILSON...
WAKE AND FRANKLIN COUNTIES THROUGH 430 PM EDT...

AT 330 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
SIMS...OR ABOUT 16 MILES SOUTHWEST OF NASHVILLE...MOVING WEST AT 20
MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE BAILEY...MIDDLESEX...
EMIT...EMIT.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

THIS INCLUDES INTERSTATE 95 BETWEEN EXITS 101 AND 132.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

&&

LAT...LON 3563 7775 3561 7799 3562 7804 3557 7807
      3548 7825 3593 7838 3598 7838 3597 7783
      3590 7781 3586 7783 3585 7780
TIME...MOT...LOC 1930Z 092DEG 16KT 3575 7809

ELLIS
Special weather statement, Jul 30, 2:35 PM EST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
335 PM EDT MON JUL 30 2012

NCZ083-084-302030-
ANSON-RICHMOND-
335 PM EDT MON JUL 30 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS RICHMOND AND ANSON COUNTIES
THROUGH 430 PM EDT...

AT 335 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 5 MILES
NORTHWEST OF ROCKINGHAM...MOVING WEST AT 10 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE LILESVILLE.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING
HEAVY RAIN AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3519 8028 3521 8026 3515 8022 3517 8020
      3515 8016 3519 8011 3514 8007 3514 8003
      3518 7986 3518 7968 3516 7962 3513 7958
      3506 7957 3504 7946 3499 7958 3491 7956
      3485 7963 3482 7963 3481 7966 3481 8032
TIME...MOT...LOC 1935Z 072DEG 8KT 3498 7985

ELLIS
Special weather statement, Jul 30, 3:27 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
427 PM EDT MON JUL 30 2012

NCZ041-302115-
WAKE-
427 PM EDT MON JUL 30 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS WAKE COUNTY THROUGH 515 PM
EDT...

AT 426 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM ROLESVILLE TO GARNER...OR
ALONG A LINE EXTENDING FROM 14 MILES SOUTHWEST OF LOUISBURG TO 11
MILES SOUTH OF RALEIGH...MOVING WEST AT 15 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...GARNER..WAKE
FOREST..RALEIGH...FALLS LAKE...LAKE WHEELER...HOLLY
SPRINGS...AND...CARY.

HAZARDS INCLUDE...
GUSTY WINDS OF 35 TO 45 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

THESE STORMS WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3603 7857 3598 7844 3594 7839 3593 7837
      3580 7843 3560 7860 3563 7893 3590 7879
      3595 7872 3601 7870 3603 7872 3604 7871
TIME...MOT...LOC 2026Z 099DEG 11KT 3595 7848 3565 7862

77

The radar

The Raleigh/Durham radar (KRAX), 20 km away, was scanning. The volume nearest the first event began at 21:02 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Wake

When
July 30, 4:02 PM EST to 4:25 PM EST
Where
Wake County, 2.6 mi S of Millbrook to 2.3 mi WNW of Wilders Grove
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.812, -78.621

Flooding was reported at Atlantic Avenue and Hodges Street in northeast Raleigh. There was also flooding reported at Capital Boulevard and Hodges Street, with several lanes of traffic becoming impassible. An rainfall observer near these locations reported 2.25 inches of rain fell in 45 minutes.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2012Every state in 2012This day in weather historyWarnings in North Carolina, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 398116.